0
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Drug-induced lithium toxicity in the elderly: a population-based study.

      Journal of the American Geriatrics Society

      Time Factors, Aged, adverse effects, Sodium Chloride Symporter Inhibitors, Risk, Odds Ratio, Multivariate Analysis, Male, Logistic Models, toxicity, therapeutic use, pharmacokinetics, Lithium, Humans, Hospitalization, Female, Drug Interactions, administration & dosage, Diuretics, Confidence Intervals, Case-Control Studies, Benzothiadiazines, Anti-Inflammatory Agents, Non-Steroidal, Angiotensin-Converting Enzyme Inhibitors

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          To study the association between hospital admission for lithium toxicity and the use of diuretics, angiotensin-converting enzyme (ACE) inhibitors, and nonsteroidal antiinflammatory drugs (NSAIDs) in the elderly. Population-based nested case-control study. Ontario, Canada. Ontario residents aged 66 and older treated with lithium. Estimated relative risk of hospital admission for lithium toxicity. From January 1992 to December 2001, 10,615 elderly patients continuously receiving lithium were identified, of whom 413 (3.9%) were admitted to the hospital at least once for lithium toxicity. After adjustment for potential confounders, a dramatically increased risk of lithium toxicity was seen within a month of initiating treatment with a loop diuretic (relative risk (RR)=5.5, 95% confidence interval (CI)=1.9-16.1) or an ACE inhibitor (RR=7.6, 95% CI=2.6-22.0). Conversely, neither thiazide diuretics nor NSAIDs were independently associated with a significantly increased risk of hospitalization for lithium toxicity. The use of loop diuretics or ACE inhibitors significantly increases the risk of hospitalization for lithium toxicity, particularly in naïve recipients.

          Related collections

          Author and article information

          Journal
          10.1111/j.1532-5415.2004.52221.x
          15086664

          Comments

          Comment on this article